This site is intended for healthcare professionals
General Practice Notebook
Login | Register
Medical search

nitrazepam withdrawal

FREE subscriptions for doctors and students... click here
You have 3 open access pages.

The improved safety profile of benzodiazepines compared to barbiturates has contributed to a high rate of prescription since the seventies.

Although benzodiazepines are highly effective for some disorders, people may develop tolerance leading to chronic consumption and dependence on the drug.

  • both psychological and physical dependence may occur after few weeks or months of regular or repeated use (2)
  • the following factors are associated with an increased risk of developing dependency:
    • long-term use
    • short duration of action
    • high dose
    • high potency
    • alcohol or other drug dependency
    • personality disorders
    • use without medical supervision (1)

The key feature in benzodiazepine dependence is emergence of withdrawal symptoms with dosage reduction or discontinuation (3).

  • with withdrawal from benzodiazepines one sees recrudescence of anxiety, perceptual disturbances, panic attacks, cognitive impairment, seizures.
  • withdrawal of benzodiazepine should be
    • carried out gradually - the length of the period of withdrawal is dependent on the dose of the benzodiazepine that is being withdrawn and the patient response to the withdrawal process.
      • dose tapering should be flexible and should be according to the patient's individual needs which are different in every case (1)
      • but regimens beyond 6 months should be avoided although a 6 month schedule may be necessary for patients who have tried but failed to withdraw previously (4) 
    • achieved after changing the prescription from a short-acting to a long-acting preparation if appropriate e.g. diazepam.
    • the patient's decision and should not be forced by the doctor (2)
    • a collaborative treatment between patient and health professional. Withdrawal symptoms may start within about 2 to 3 days of stopping a short-acting benzodiazepine, and within about 7 days of stopping a long-acting preparation.
  • adjunctive therapies such as structured psychosocial interventions, counselling, relaxation techniques could be used for symptomatic treatment (5)
  • there may be hyperacusis when withdrawing.

More details regarding the withdrawal of benzodiazepines is provided in the links below. The withdrawal of benzodiazepines is considered in terms of:

  • withdrawal from benzodiazepine hypnotics e.g. temazepam, nitrazepam
  • withdrawal from benzodiazepine anxiolytics e.g. lorazepam

Notes:

  • a systematic review (6) reported that "Carbamazepine might have promise as an adjunctive medication for benzodiazepine withdrawal, particularly in patients receiving benzodiazepines in daily dosages of 20 mg/d or more of diazepam (or equivalents)..... The results of this systematic review point to the potential value of carbamazepine as an effective intervention for benzodiazepine gradual taper discontinuation. Carbamazepine has shown rather modest benefit in reducing withdrawal severity, although it did significantly improve drug-free outcome."

Reference:

Links:

General Practice Notebook
General Practice Notebook
The information provided herein should not be used for diagnosis or treatment of any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions. Copyright 2016 Oxbridge Solutions LtdĀ®. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions LtdĀ® receives funding from advertising but maintains editorial independence. GPnotebook stores small data files on your computer called cookies so that we can recognise you and provide you with the best service. If you do not want to receive cookies please do not use GPnotebook.